Please use this identifier to cite or link to this item: http://hdl.handle.net/10316/8226
Title: Numerical stability of unsteady stream-function vorticity calculations
Authors: Sousa, E. 
Sobey, I. J. 
Issue Date: 2003
Citation: Communications in Numerical Methods in Engineering. 19:6 (2003) 407-419
Abstract: The stability of a numerical solution of the Navier-Stokes equations is usually approached by con- sidering the numerical stability of a discretized advection-diffusion equation for either a velocity component, or in the case of two-dimensional flow, the vorticity. Stability restrictions for discretized advection-diffusion equations are a very serious constraint, particularly when a mesh is refined in an explicit scheme, so an accurate understanding of the numerical stability of a discretization procedure is often of equal or greater practical importance than concerns with accuracy. The stream-function vorticity formulation provides two equations, one an advection-diffusion equation for vorticity and the other a Poisson equation between the vorticity and the stream-function. These two equations are usually not coupled when considering numerical stability. The relation between the stream-function and the vorticity is linear and so has, in principle, an exact inverse. This allows an algebraic method to link the interior and the boundary vorticity into a single iteration scheme. In this work, we derive a global time-iteration matrix for the combined system. When applied to a model problem, this matrix formulation shows differences between the numerical stability of the full system equations and that of the discretized advection-diffusion equation alone. It also gives an indication of how the wall vorticity discretization affects stability. Despite the added algebraic complexity, it is straightforward to use MATLAB to carry out all the matrix operations. Copyright © 2003 John Wiley & Sons, Ltd.
URI: http://hdl.handle.net/10316/8226
DOI: 10.1002/cnm.600
Rights: openAccess
Appears in Collections:FCTUC Matemática - Artigos em Revistas Internacionais

Files in This Item:
File Description SizeFormat
obra.pdf126.95 kBAdobe PDFView/Open
Show full item record

SCOPUSTM   
Citations

2
checked on Feb 18, 2020

WEB OF SCIENCETM
Citations 10

2
checked on Aug 2, 2022

Page view(s) 50

367
checked on Aug 4, 2022

Download(s)

207
checked on Aug 4, 2022

Google ScholarTM

Check

Altmetric

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.